Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 219, NWS Topeka, KS

August 7, 2011Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2011, 10:44 AM CDT for Marshall County, Washington County, Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2011, 10:44 AM CDT (15:44 UTC)
Expired
Aug 7, 2011, 11:30 AM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 10:58 AM CDTHAIL 12 W Hanover, KSNICKEL TO QUARTER SIZE.
Aug 7, 11:00 AM CDTHAIL 0.757 Ne Washington, KSMINOR CORN CROP DAMAGE ALSO REPORTED DUE TO HAIL.
Aug 7, 11:09 AM CDTHAIL 1Hanover, KS
Aug 7, 11:24 AM CDTHAIL 11 S Hanover, KSHAIL FELL TO THE GROUND FOR 10 MINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-540 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS53 KTOP 071544
SVRTOP
KSC117-201-071630-
/O.NEW.KTOP.SV.W.0219.110807T1544Z-110807T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1044 AM CDT SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  WEST CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS...

* UNTIL 1130 AM CDT

* AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF HOLLENBURG...OR 6 MILES NORTHEAST OF WASHINGTON...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...
  HANOVER...
  BREMEN...
  GREENLEAF...
  BARNES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WARNING REPLACES THE WARNING PREVIOUSLY ISSUED FOR THESE 
COUNTIES. 

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3980 9663 3966 9699 3993 9716 4001 9700
      4001 9693
TIME...MOT...LOC 1544Z 326DEG 19KT 3990 9699
WIND...HAIL 60MPH 1.50IN

$$
2 follow-up statements
973 
WWUS53 KTOP 071616
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1116 AM CDT SUN AUG 7 2011

KSC117-201-071630-
/O.CON.KTOP.SV.W.0219.000000T0000Z-110807T1630Z/
MARSHALL-WASHINGTON-
1116 AM CDT SUN AUG 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR EAST CENTRAL WASHINGTON AND WEST CENTRAL MARSHALL COUNTIES...

AT 1111 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF
HANOVER...OR 10 MILES WEST OF MARYSVILLE...MOVING SOUTHEAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
BARNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3987 9701 3995 9685 3980 9663 3969 9691
TIME...MOT...LOC 1616Z 304DEG 17KT 3982 9681
WIND...HAIL 60MPH 1.25IN

$$
726 
WWUS53 KTOP 071627
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1127 AM CDT SUN AUG 7 2011

KSC117-201-071638-
/O.EXP.KTOP.SV.W.0219.000000T0000Z-110807T1630Z/
MARSHALL-WASHINGTON-
1127 AM CDT SUN AUG 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON AND
WEST CENTRAL MARSHALL COUNTIES WILL EXPIRE AT 1130 AM CDT...

AT 1128 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 1130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3987 9701 3995 9685 3980 9663 3969 9691
TIME...MOT...LOC 1628Z 304DEG 17KT 3979 9675

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:25 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 6:25 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
625 AM CDT SUN AUG 7 2011

.DISCUSSION...

ACTIVE NEAR ZONAL FLOW ACROSS THE CENTRAL PLAINS WITH MULTIPLE
MCS'S/CONVECTIVE CLUSTERS BEING GENERATED FROM SHORTWAVE
TROUGHS/OUTFLOW BOUNDARIES/FRONTS AND VARYING DEGREES OF WARM
ADVECTION. THE CLOSEST CONVECTION TO OUR COUNTY WARNING AREA (CWA)
WAS OCCURRING WITHIN WEAK WARM AIR ADVECTION ABOVE OLD OUTFLOW
BOUNDARIES ACROSS SOUTHEAST NEBRASKA AND NEAR INTERSECTION OF
OUTFLOW BOUNDARIES IN WEST CENTRAL MO. THE FORCING FROM THESE
MESOSCALE PROCESSES SHOULD DECREASE THROUGH THE MORNING HOURS BUT
WILL LEAVE CHANCE POPS EAST AND NORTHEAST AND LOWER TO SLIGHT
CHANCE WESTERN COUNTIES WITH THE APPROACH OF WEAKENING CONVECTION
FROM THE NORTHWEST. FRONT TO THE NORTH IN NEBRASKA WILL SETTLE
SOUTHWARD TO NEAR THE NORTHERN BORDER OF THE CWA. WITH INCREASED
CONVERGENCE AND HEATING/DESTABILIZATION THIS AREA WOULD ALSO BE
FAVORED FOR AFTERNOON DEVELOPMENT AND WILL KEEPER THE HIGHER
CHANCE POPS NORTHERN COUNTIES THIS AFTERNOON TO ONLY A SLIGHT
CHANCE SOUTH WITH REMNANT OUTFLOW BOUNDARIES STILL LINGERING.
ALTHOUGH MORNING OUTFLOWS ARE PLAYING HAVOC WITH SFC
DEWPOINTS...FEEL THE LOW TO MIDDLE 70S WILL BE COMMON ACROSS THE
CWA SOUTH TO NORTH RESPECTIVELY. THIS SHOULD PRODUCE HEAT INDICES
IN THE 102 TO 107 DEGREE RANGE. WILL THEREFORE KEEP THE HEAT
ADVISORY GOING FOR THE ENTIRE CWA UNTIL THIS EVENING.

TONIGHT...CONVERGENCE ALONG AND NORTH OF THE BOUNDARY ACROSS THE CWA
WILL INCREASE WITH THE INCREASE IN THE LLVL WIND FIELD. WITH AMPLE
INSTABILITY IN PLACE...INCREASING SHEAR AND APPROACH OF ANOTHER
SHORTWAVE TROUGH FROM THE NORTHWEST (AND ITS ASSOCIATED
CONVECTION)...APPEARS MCS DEVELOPMENT WILL CONTINUE THROUGH THE
EVENING ACROSS MUCH OF THE CWA BEFORE SHIFTING EAST AND SOUTHEAST
OVERNIGHT WITH LOCALLY HEAVY RAINFALL IN SOME AREAS. COULD SEE A
REPEAT ALONG THE FRONT MONDAY AFTERNOON AND NIGHT...ALTHOUGH MAY
OCCUR FURTHER SOUTH AND EAST ACROSS THE CWA AND EXITING THE AREA
EARLIER IN THE NIGHT. EITHER WAY...HIGHS ON MONDAY WILL RANGE FROM
THE UPPER 80S NORTH TO LOWER 90S SOUTH...WITH HEAT INDICES LOW
ENOUGH TO NOT WARRANT ANY HEAT HEADLINES. THE FRONT WILL SINK
SOUTHWARD AND ALLOW FOR COOLER AND DRIER AIR TO OVERSPREAD THE
ENTIRE CWA ALONG WITH A DRY FCST. WITH HIGHS IN THE MIDDLE TO UPPER
80S AND NORTH WINDS.

HOWEVER INCREASING WAA WITH BUILDING HEIGHTS WILL INTERACT WITH A
SERIES OF SHORTWAVE TROUGHS MOVING THROUGH WEST NORTHWEST FLOW TO
KEEP THE WEATHER PATTERN RATHER UNSETTLED WITH THE CHANCE FOR MORE
SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK WITH HIGHS
BACK IN THE UPPER 80S AND LOWER 90S. 63

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGH THE FIRST 12 HOURS OF THE TAF
WITH INCREASING UNCERTAINTY BEYOND 00Z. TS TO THE NORTHEAST WILL
PRODUCE NORTHEAST WINDS AND A FEW CLOUDS AROUND 3500 FT THROUGH
LATE MORNING WITH WINDS TURNING TOWARD THE SOUTHEAST BY AFTERNOON.
TS ARE LIKELY BY LATE AFTERNOON OR EARLY EVENING...BUT LITTLE
CONFIDENCE IN PLACEMENT OF TS SO HAVE HIGHLIGHTED TIMING WITH CB
GROUP. LARGE TS COMPLEX MAY AFFECT ALL TAF SITES AFTER 06Z BUT
WITH SOME UNCERTAINTY IN PLACEMENT OF TS...HAVE HIGHLIGHTED WITH A
VCTS GROUP AND MAINTAINED VFR CIG/VIS THROUGHOUT THE PERIOD.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Aug 7, 5:05 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 AM CDT SUN AUG 7 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-081015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
505 AM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY NORTH
OF I 70. A BETTER CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE
ENTIRE AREA TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70 THIS
EVENING AND ACROSS THE REMAINDER OF THE AREA OVERNIGHT. STRONG
GUSTY WINDS TO AROUND 60 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS
MAY ACCOMPANY THE STRONGER STORMS. LOCALLY VERY HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH SOME OF THE THUNDERSTORMS.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM TODAY FOR ALL OF
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR HEAT INDICES
COMMONLY IN THE 103 TO 107 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH THE EXCEPTION OF TUESDAY...THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THE MIDDLE AND END OF THE WEEK FOR MOST OF THE AREA.
STRONG GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY
RAINFALL WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
TO THE NORTH OF INTERSTATE 70.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:43 AM CDTSpecial Weather StatementTOPBrown32 min
Aug 7, 10:24 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington51 min
Aug 7, 10:48 AM CDTSpecial Weather StatementTOPCloud42 min
Aug 7, 11:12 AM CDTSpecial Weather StatementTOPClay, Cloud48 min
Aug 7, 11:58 AM CDTSpecial Weather StatementTOPMarshall47 min
Aug 7, 12:43 PM CDTSpecial Weather StatementTOPPottawatomie32 min
Aug 7, 12:50 PM CDTSpecial Weather StatementTOPJackson25 min
Aug 7, 1:02 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie28 min
Aug 7, 1:23 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee37 min
Aug 7, 2:01 PM CDTSpecial Weather StatementTOPShawnee29 min
Aug 7, 2:21 PM CDTSpecial Weather StatementTOPDouglas24 min
Aug 7, 2:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin27 min
Aug 7, 3:54 PM CDTSevere Thunderstorm WarningTOPCoffey41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.